Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 18, 2002, 7:36 PM EDT for Van Wert County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 7:36 PM EDT (23:36 UTC)
- Expired
- Sep 18, 2002, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 106 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS53 KIWX 182336 SVRFWA OHC161-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 735 PM EDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN WERT COUNTY IN OHIO * UNTIL 815 PM EDT * AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CONVOY...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CONVOY VAN WERT MIDDLE POINT SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4075 8478 4076 8441 4098 8440 4098 8479
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:56 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 18, 4:56 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST WED SEP 18 2002 SHORT TERM... SCT SHWRS/TSTMS IN WARM SECTOR OVR MIDWST THIS AFTN...MOST NUMEROUS OVR NRN IN. APPEARS THIS AREA ALONG WK VORT LOBE LIFTING NE ACRS NRN IL/IN. THIS SCT CONVECTION SHD BE ONGOING WHEN ZONES ISSUED AT 330PM. ETA/AVN SIMILARLY INITIALIZED VORT MAX MOVG ACRS WRN MO/IA...NGM MISSED IT. ETA MOVES THIS FEATURE ACRS OUR CWA THIS EVE WHILE AVN WASHES IT OUT. THIS SYSTEM KICKING OFF QUITE A BIT OF CONVECTION OVR IA/MO AND LOOKS FAIRLY IMPRESSIVE ON WATER VAPOR SO AM LEANING TOWARD ETA SOLUTION. WITH K INDEX FCST TO BE IN THE 30S ACRS OUR AREA OVERNIGHT, AMS SHD BE CONDUCIVE TO CONVECTION. HWVR, GIVEN DISAGREEMENT AMONG MODELS, AM RELUCTANT TO GO WITH LIKELY/CATEGORICAL MET POPS...AND PLAN ON INCSG GOING POPS BUT KEEPING IN SCT CATEGORY. DEEP SWLY FLOW WILL CONT OVR THE AREA THU AS MID LVL TROF DEEPENS OVR SRN PLAINS AND SFC CDFNT MOVES TO MID MS VLY. WK S/WVS MOVG THRU THIS MOIST UNSTABLE AMS CUD KICK OFF SHWRS/TSTMS, BUT, NO STRONG FORCING EVIDENT THU SO WL KEEP POPS IN CHC CATEGORY. UPR LOW OVR SRN PLAINS EXPECTED TO OPEN UP AND SFC CDFNT MOVE THRU THE AREA FRI. AVN IS QUICKER WITH THIS SCENARIO AND IS MORE CONSISTENT AND PREFERRED OVR ETA. PLENTY OF MOISTURE AND SOME INSTABILITY AHD OF FRONT SO EXPECTING TSTMS TO ACCOMPANY/PROCEED FROPA. SOME SHOWERS/TSTMS MAY LINGER INTO FRI NGT OVR ERN PORTION OF CWA, OTRWS DRIER, COOLER AMS XPCD FOR FRI NGT/SAT. MOS TEMPS CLOSE AND REASONABLE THRU THE PERIOD...NO SGFNT CHNGS MADE. EXTENDED DISCUSSION... EXTENDED FOR NOW APPEARS TO BE QUIET AND DRY. MRF TRIES TO PRINT SOME QPF ON WEDS AS 500 MB TROUGH DIGS IN. NOT CONVINCED OF THAT SETUP AS OF YET. THEREFORE WILL KEEP DRY. OTHERWISE TEMPS WILL REMAIN AROUND NORMAL THROUGH THE PERIOD. .IWX...NONE. JT/FISHER
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.